Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 91, NWS Grand Rapids, MI

August 2, 2000Eaton County, Ingham County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 2, 2000, 7:12 PM EDT for Eaton County, Ingham County, Michigan. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 2, 2000, 7:12 PM EDT (23:12 UTC)
Expired
Aug 2, 2000, 8:00 PM EDT
In force
48 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Eaton County, MI, Ingham County, MI

The radar

The Grand Rapids radar (KGRR), 84 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 7:25 PM EDTHail 0.88Eaton Rapids, MI
Aug 2, 7:30 PM EDTHail 0.75Aurelius, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2000-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1965 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2000-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1965 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

925 
WUUS53 KGRR 022313
SVRGRR
MIC045-065-030000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
712 PM EDT WED AUG 2 2000

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN INGHAM COUNTY IN SOUTH CENTRAL MICHIGAN
  EASTERN EATON COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 800 PM EDT

* AT 711 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTH OF EATON RAPIDS...MOVING EAST AT
  15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   HOLT AROUND 720 PM EDT
   AURELIUS AROUND 730 PM EDT
   MASON AROUND 740 PM EDT
   EDEN AROUND 745 PM EDT
   LESLIE AROUND 750 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:00 PM EDT, 4 hours 12 minutes earlier.

Area forecast discussion, Aug 2, 3:00 PM EDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
300 PM EDT WED AUG 2 2000

...DRY WEATHER ON THE WAY...

ONCE THE COLD FRONT CROSSES SOUTHWEST MICHIGAN THIS EVENING COOLER
AND DRIER AIR MOVES IN WITH SFC HIGH PRESSURE.  SFC WINDS BECOME
ANTICYCLONIC AFT 06Z AND WITH THE DRY AIR (1000 TO 500 MEAN RH 30
PCT AT 12Z THU) AND NORTH WINDS TO ALMOST 700 MB... CLEARING IS
NEARLY CERTAIN OVERNIGHT.  WILL FCST LOWS MID TO UPPER 50S NORTH...
NEAR 60 SOUTH.

THURSDAY THE INVERSION HEIGHT WILL FALL TO NEAR 5000 FT SO ONLY
LIMITED CU EXPECTED.  SIMILAR 1000/850 TEMP AND THICKNESS IN JULY
GAVE US HIGHS FROM MID TO UPPER 70S... SO WILL FCST HIGHS CLOSE TO
MOS.

THURSDAY NIGHT FINDS THE HIGH OVER LOWER MICHIGAN WITH MEAN
1000 TO 500 HR NEAR 25 PCT WITH LIGHT WINDS SO GOOD RADIATIONAL
COOLING EXPECTED... LOWS BELOW MOS.

NEXT SYSTEM COMING OVER THE TOP OF THE UPPER RIDGE WILL RESULT IN
INCREASING CLOUDINESS LATER FRIDAY BUT AT THIS POINT WILL BE
OPTIMISTIC AND FORECAST MOSTLY SUNNY.  THICKER CLOUDS WILL MOVE IN
FRIDAY NIGHT.

IN SHORT TERM CAPES STILL IN THE 1500 TO 2800 RANGE OVER CWA AND
FRONT JUST ABOUT TO COME THROUGH MKG AT 18Z. NVA INHIBITING CONVECTION
OVER SW LWR MI BUT SFC DEWPOINTS IN LOWER TO MID 70S NEAR JXN... SO
EXPECT CONVECTION TO DEVELOP EAST OF GRR LATE THIS AFTERNOON.
CONVECTION OVER WI NOT MAKING ACROSS LAKE DUE TO LAKE BREEZE/NNE
WINDS BEHIND FRONT SO DO NOT SEE THAT REACHING GRR AREA. THUS...
WILL HAVE SCT TSTMS ERN 1/2 CWA THIS EVENING AND CLEARING EVERYWHERE
OVERNIGHT.

ZONES BY 400 PM.

WDM

EXTENDED FORECAST DISCUSSION...
WILL MAINTAIN THE THEME OF THE PREVIOUS EXTENDED FORECAST... WHICH
KEPT THINGS DRY UNTIL LATE SATURDAY. THE WESTERN UPPER RIDGE
FLATTENS SOME DURING THE EXTENDED PERIOD... AS SHORTWAVES RIDE
OVERTOP OF IT AND TRY TO DIVE INTO THE NORTHEAST US. THE UPPER FLOW
LOOKS AS THOUGH IT WILL BECOME ZONAL FOR A SHORT TIME AS THE WESTERN
RIDGE FLATTENS... BUT IT DOES APPEAR THAT THINGS WILL AMPLIFY ONCE
AGAIN ON AND BEYOND DAY 5. IT/S DEFINITELY TOO EARLY TO CALL... BUT
SOME OF THE NEW GUIDANCE SUGGESTS THE WESTERN RIDGE MAY RE-ESTABLISH
ITSELF A BIT FURTHER EAST NEXT WEEK... WHICH COULD BRING SOME WARMER
WEATHER OUR WAY. IN ANY EVENT... OUR MAIN PCPN CHANCES DURING THE
EXTENDED WILL BE WITH THE WARM FRONT AND MOISTURE RETURN WHICH LOOKS
LIKE IT WILL OCCUR LATE SATURDAY... AND WITH THE COLD FRONTAL
PASSAGE WHICH LOOKS LIKE IT WILL OCCUR SUNDAY/SUNDAY NIGHT. THE
MODELS ARE A BIT DIFFERENT IN THEIR INDIVIDUAL TIMING OF THINGS...
BUT THE GENERAL THEME IS THE SAME. THE LATEST AVN AND CANADIAN
MODELS SUGGEST A POSSIBILITY OF SOME PCPN FRIDAY NIGHT WITH THE
INITIAL SURGE OF WARMER AIR AND MOISTURE... BUT WILL LEAVE THIS OUT
OF THE FORECAST FOR NOW... AND TIE PCPN CHANCES TO THE MAIN WARM
FRONTAL PASSAGE LATE SATURDAY. THE MRF IS SLOWEST TO PUSH THE COLD
FRONT THROUGH... NOT CLEARING IT SOUTH OF THE CWFA UNTIL MONDAY
MORNING. WILL TIME THINGS CLOSER TO THE CANADIAN... WHICH WOULD HAVE
ANY PCPN OUT OF THE AREA BY MONDAY.

TRH

.GRR...NONE.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:00 AM EDTSevere Thunderstorm WarningGRRGratiot, Montcalm45 min
Aug 2, 5:41 AM EDTSevere Thunderstorm WarningGRRGratiot34 min
Aug 2, 4:41 PM EDTSevere Thunderstorm WarningGRRIsabella34 min
Aug 2, 5:31 PM EDTSevere Thunderstorm WarningGRRMontcalm29 min
Aug 2, 7:49 PM EDTSevere Thunderstorm WarningGRRJackson41 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.